Pred: can you "burst" while tapering?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

patientspiders
Veteran Member


Date Joined Jul 2005
Total Posts : 733
   Posted 3/8/2009 10:54 AM (GMT -7)   
I'm at 5mg a day right now, but things are getting out of hand pretty quick. I'm going to go back up to 7.5 for sure, but I was wondering...

Can I do a 10 day "burst" of higher doses of prednisone to get me through this rough spot? Or are "bursts" ineffective if you're already tapering?
27f, dx'd CD July '05 after 6 fistula/abscess surgeries
Remicade '05 through '08, with no other maintenance meds
Noticing a real difference with a Gluten-Free diet.
Currently on:
Cimzia (loading doses 2-12-09)
Probiotics, Digestive Enzymes, and Prednisone


ivy6
Elite Member


Date Joined Sep 2005
Total Posts : 10404
   Posted 3/8/2009 3:49 PM (GMT -7)   
Spiders, this might be a question you need to run by your doctors, as the answer (I feel) very much depends on how long you've been sick, how long you've been using steroids, and what condition your bones, eyes and other important organs are in.

As an example, my bones are now in very poor shape after sitting on very high doses of steroids for most of the last 16 years, so the docs generally force me to endure moderate and sometimes severe symptoms, rather than increasing the steroid dose and giving me some relief. I think their reasoning is that the consequences of bone loss may be worse than the consequences of severe Crohn's.... I don't know.

In other words, they might let you do a short burst as you're "only" three and a half years into your treatment... but I think it's courteous just to check, anyway.

Ivy.
Co-Moderator Crohn's Forum.


patientspiders
Veteran Member


Date Joined Jul 2005
Total Posts : 733
   Posted 3/8/2009 6:25 PM (GMT -7)   
You're probably right, Ivy, as avascular necrosis seems to be in the family (brother). Problem is - the doc usually leaves it up to me... how much risk am I personally comfortable taking? I have no idea. I have to weigh the bone loss against the sanity loss of a full-blown flare. Blarg. My brother is only 32 and has already had a hip resurfaced and then replaced. I don't really want to go through THAT either. Good heavens.

Thanks for the replies... I think I'll put in a call in the morning to get the formal "ok," but I have a feeling I'll be "bursting" through to my next Cimzia injection on Friday.
27f, dx'd CD July '05 after 6 fistula/abscess surgeries
Remicade '05 through '08, with no other maintenance meds
Noticing a real difference with a Gluten-Free diet.
Currently on:
Cimzia (loading doses 2-12-09)
Probiotics, Digestive Enzymes, and Prednisone


CazUK
Regular Member


Date Joined Jan 2009
Total Posts : 51
   Posted 3/9/2009 5:34 AM (GMT -7)   
I've never heard of bursting but would be interested to hear what your doctor says patientspiders... I am tapering at the moment and went back up to 15mg today from 10mg as I was really suffering. I'm going to try and taper back down as standard after a week.
Diagnosed with Crohn's disease in Sept 05 aged 24


Resection in Nov 06


Currently taking 125mg azathioprine, 10mg prednisolone (tapering), multivitamin, probiotics and omega 3
 
Previously taken Entocort, Flagyl, Cipro, Pentasa


Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14995
   Posted 3/9/2009 6:23 AM (GMT -7)   
I would not burst while you are tapering. If anything I would just go back to the previous dose you just tapered down from. For example, if you are now at 5mg, I would go back up to 10 mg. That is what my GI recommends if I start having problems during my taper, then he has me go down for further tapers at a slower pace. I would like to make a correction to Kasper's post though. I have had this disease 33 years and I never do these bursts without my doctors knowledge. I have a very mild case of Crohns, so these bursts tend to work for someone like me, but for people with worst cases than mine probably will not have the same success as I do. Please run this by your GI. JMHO


Gail*Nanners* Co-Moderator for Anxiety/Panic Forum
Been living with Crohn's Disease for 33 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, and Calcium and Xanax as needed. Resections in 2002 and 2005. Also diagnosed with Fibromyalgia and Osteoarthritis and Anxiety. Currently my Crohns is in remission.
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*

DocGonzo
Regular Member


Date Joined Dec 2006
Total Posts : 151
   Posted 3/9/2009 7:19 PM (GMT -7)   
I tapered to zero recently after taking 32 mg for almost a year. It wasn't easy, but I managed to keep things under control by going back to previous dose if I felt worse when tapering down. The key is to listen to what your body is telling you, and to act on it immediately. Don't wait for it to get worse, just take a step back and try tapering again in a week or two. That said, I can tell you that, for me, even going from 4 mg to zero was a battle. I ended up going from 4 to 2, to 1 to 1 every other day, and finally zero. I don't think "bursts" are a good idea at all. It will prolong your taper, and could lead to steroid dependency. The body shouldn't receive mixed signals. The point is to slowly taper so the adrenal gland picks up the slack and starts producing cortisol again. If you "burst" these signals get confused...
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 6:52 PM (GMT -7)
There are a total of 2,732,349 posts in 301,012 threads.
View Active Threads


Who's Online
This forum has 151172 registered members. Please welcome our newest member, Whydoesithurtsomuch.
291 Guest(s), 11 Registered Member(s) are currently online.  Details
cupcakespinkgal, MA10, jamiet, Skyy, rocckyd, magoo2, ChickNorris, White Beard, 614-2101-765-611, (Seashell), minnietoty


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer